Getting jacked up on coffee, tea, or soda can be a thrill. The chemical reactions pump you up and make you feel a little less groggy in the morning and after lunch, and the drinks taste yummy, too. For an added boost, you can light up a cigarette. Unfortunately, these stimulants can bump up your heart rate and blood pressure and accelerate both your brain and body. They can magnify mania, irritate a depressed brain, and join forces to undermine the efforts of your mood stabilizers. Because of this, if you have bipolar disorder, it’s a good idea to limit your exposure to these over-the-counter mood enhancers.
In an article in the Psychiatric Times entitled “Coffee, Cigarettes and Meds: What Are the Metabolic Effects?” authors Narsimha R. Pinninti, M.D., Rajnish Mago, M.D., and Jose de Leon, M.D. point out another important consideration regarding stimulants and other substances – their effect on the metabolism of psychiatric medications or how quickly and efficiently the human body can break down and deliver medications to the brain and how quickly the medications leave the body.
The article points out several studies that show cigarette smoking and coffee drinking are both significantly more prevalent among people with serious mental illnesses than among the general population. It then goes on to explain that the human body uses certain enzymes to metabolize nicotine and certain other enzymes to metabolize caffeine. Some of these enzymes are the same ones required to metabolize some medications, including Zyprexa and imipramine to mention only two.
Smoking cigarettes or drinking coffee can increase or decrease the speed at which certain psychiatric medications are metabolized, thus increasing or decreasing the levels of these medications in the bloodstream. The moral of the story is to let your doctor know if you smoke or you drink caffeinated beverages and, if you do, how much, so your doctor can more accurately estimate dosing requirements. In addition, if you decide to quit or cut down on your caffeine or nicotine intake, consult your doctor.
To minimize the negative effects of these socially acceptable mood boosters, consider taking the following actions:
- Eliminate caffeine, or monitor your intake and reduce consumption. Some studies show that ingesting small amounts of caffeine throughout the morning and afternoon may be more beneficial and less harmful than consuming large quantities at a single sitting.
- Stop smoking, or cut back on the number of cigarettes you smoke. This applies to tobacco chewers and cigar aficionados, too.
- Avoid any other stimulants – especially amphetamines. Amphetamines are intensified versions of caffeine and nicotine and can easily trigger full-blown manic episodes or psychosis. If you have a problem with amphetamine use, speak to your doctor or seek out community resources, such as Narcotics Anonymous (www.na.org), to get help right away.
Quitting caffeine or nicotine cold turkey can be extremely difficult. Withdrawal symptoms include headache, fatigue, and irritability. Keep in mind, too, that withdrawing from caffeine or nicotine may also have an effect on medication levels in your bloodstream, so keep your doctor in the loop.
Taper off your use gradually, and remain vigilant of any significant mood shifts or other symptoms if you decide to quit cold turkey. Your doctor should be more than happy to help you develop a cessation program to alleviate withdrawal symptoms and help you taper off or quit safely.